Get access

Immune hemolytic anemia with drug-induced antibodies to carboplatin and vincristine in a pediatric patient with an optic pathway glioma

Authors

  • Marisol Betensky,

    1. Division of Hematology, The Children's Hospital of Philadelphia, Philadelphia, Pennsylvania
    2. Division of Oncology, The Children's Hospital of Philadelphia, Philadelphia, Pennsylvania
    3. Department of Pediatrics, The Perelman School of Medicine at the University of Pennsylvania, Philadelphia, Pennsylvania
    Search for more papers by this author
  • Char Witmer,

    1. Division of Hematology, The Children's Hospital of Philadelphia, Philadelphia, Pennsylvania
    Search for more papers by this author
  • Michael J. Fisher,

    1. Division of Oncology, The Children's Hospital of Philadelphia, Philadelphia, Pennsylvania
    Search for more papers by this author
  • Sandra Nance,

    1. American Red Cross, Philadelphia, Pennsylvania
    Search for more papers by this author
  • Mitchell J. Weiss,

    1. Division of Hematology, The Children's Hospital of Philadelphia, Philadelphia, Pennsylvania
    Search for more papers by this author
  • Deborah A. Sesok-Pizzini

    Corresponding author
    1. Department of Pathology, The Children's Hospital of Philadelphia, Philadelphia, Pennsylvania
    • Address reprint requests to: Deborah A. Sesok-Pizzini, MD, Blood Bank and Transfusion Medicine, The Children's Hospital of Philadelphia, 34th Street and Civic Center Boulevard, Philadelphia, PA 19104-4399; e-mail: pizzini@email.chop.edu.

    Search for more papers by this author

Abstract

Background

Drug-induced immune hemolytic anemia (DIIHA) is a rare, but important condition requiring specialized laboratory testing for diagnosis. We report a case of DIIHA with antibodies against carboplatin and vincristine (VCR) in a child with an optic pathway glioma. Platinum-based drugs are established to cause DIIHA; to our knowledge, this is the first report implicating VCR.

Study Design and Methods

A 35-month-old girl with an optic pathway glioma developed hemolytic anemia while receiving carboplatin and VCR. Specialized blood bank testing was performed to determine the presence of drug-dependent antibodies and thus DIIHA.

Results

Initial direct antiglobulin test (DAT) was negative. A repeat DAT 3 days later was positive, 3+ with polyspecific-antiglobulin sera, weak+ with anti-immunoglobulin (Ig)G, and 2+ with anti-C3d. An eluate from the DAT-positive red blood cells (RBCs) was nonreactive. The patient's serum reacted without specificity to all RBC tested using papain-IgG-antiglobulin test (AGT) and polyethylene glycol-IgG-AGT. No alloantibodies to common RBC antigens were detected. When the serum was evaluated for the presence of drug-specific antibody, reactivity was shown with VCR and carboplatin using the drug addition solution method, but only with carboplatin using the drug-coating method.

Conclusion

The patient developed hemolytic anemia during chemotherapy. Initial detection of a panagglutinin suggested a warm-type autoimmune process. However, since DIIHA could not be excluded, chemotherapy was discontinued and further work-up was initiated. The findings confirmed the presence of antibodies to carboplatin and VCR. This case highlights the importance for clinicians to maintain a high index of suspicion for DIIHA in patients with unexplained hemolysis and the importance of specialized serologic testing.

Ancillary